I've heard that some medications can aggravate the symptoms of GERD. Can you tell me more?
Answers from Michael F. Picco, M.D.
Certain medications and dietary supplements can irritate the lining of your esophagus, causing heartburn pain, and others can increase the severity of gastroesophageal reflux disease (GERD). GERD is a chronic condition in which stomach acid flows back (refluxes) into your esophagus. This backwash of acid causes irritation and inflammation of the lining of your esophagus.
Medications and dietary supplements that can irritate your esophagus and cause heartburn pain include:
- Antibiotics such as tetracycline
- Bisphosphonates, such as alendronate (Fosamax), ibandronate (Boniva) and risedronate (Actonel)
- Iron supplements
- Pain relievers such as ibuprofen (Advil, Motrin, others) and aspirin
- Potassium supplements
Medications and dietary supplements that can increase acid reflux and worsen GERD include:
- Anticholinergics such as oxybutynin (Ditropan) prescribed for overactive bladder and irritable bowel syndrome
- Calcium channel blockers and nitrates used for high blood pressure and heart disease
- Narcotics (opioids) such as codeine and those containing hydrocodone and acetaminophen (Lortab, Norco, Vicodin)
- Sedatives or tranquilizers, including benzodiazepines such as diazepam (Valium) and temazepam (Restoril)
- Theophylline (Elixophyllin, Theochron)
If you have GERD, ask your doctor if medications you take may affect your symptoms.
Jan. 10, 2012
- Heartburn and GERD. Facts & Comparisons. http://www.factsandcomparisons.com. Accessed Dec. 12, 2011.
- Solomon DH, et al. Osteoporosis treatments and adverse events. Current Opinion in Rheumatology. 2009;21:363.
- Rohren CH (expert opinion). Mayo Clinic, Rochester, Minn. Dec. 14, 2011.